Results 1 to 10 of 10

Thread: Propranolol - New long term side effects....

  1. #1

    Propranolol - New long term side effects....

    Hi guys

    I've been on 40mg of Propranolol 3 times a day for the last 6 months or so and I've noticed lately that I seem to be getting quite a few side effects I've not noticed before. Namely...

    Low heart rate (low 50s)
    Tiredness/fatigue
    Unsteady on my feet/off balance
    Sleeping poorly
    Nightmares
    Early waking nearly every day
    Hypoglycemia episodes

    I'm aware that Propranolol can cause all these symptoms but I just wanted to see everyone else's experiences. As I say I've been taking them for a while but I've only noticed these effects lately.

    I'm also looking to cut down my dosage and eventually stop taking propranolol and wondered if anyone had some advice? I'm sure I'll have to see the doctor before I start weaning off them though.

    Thanks guys!

  2. #2
    Join Date
    Mar 2016
    Posts
    376

    Re: Propranolol - New long term side effects....

    Yeah, speak to your doctor about these symptoms and what you want to do going forward.

  3. #3
    Join Date
    Aug 2012
    Posts
    13,430

    Re: Propranolol - New long term side effects....

    40 mg 3 times a day seems a lot. I would speak to your GP about cutting down. I take 10mg 3 times a day.

  4. #4

    Re: Propranolol - New long term side effects....

    Quote Originally Posted by Annie0904 View Post
    40 mg 3 times a day seems a lot. I would speak to your GP about cutting down. I take 10mg 3 times a day.
    I started on 10mg 3 times a day a couple of years ago. They worked for a while but second time round they put me on the 40mg twice a day and then 3 times a day as needed. Seems to be the general dosage for GAD but somewhere along the line it's turned into me just having them everyday "just in case" as per the doctors instructions. I'm stuck with the whole scenario. I don't know whether it's actually symptoms or my anxiety making them worse than they actually are!

  5. #5
    Join Date
    Aug 2012
    Posts
    13,430

    Re: Propranolol - New long term side effects....

    Yes that's the trouble with anxiety, hard to tell if it is the meds or the anxiety!

  6. #6

    Re: Propranolol - New long term side effects....

    Well I spoke to the doctor today about tapering off and mentioned that when I have a propranolol my heart rate drops to low 50s and when I change the doses around (ie cutting a tablet out) I find my heart jumps up to the early hundreds when I get out of bed. She didn't seem much fazed by it to be fair and told me it was reactive tachycardia to blame for the pulse jump. I almost feel like they work a little too well these days, like it doesn't feel natural to have a sleeping heart rate while being awake if that makes any sense.

    Although it must be said that I've recently started leaning heavily on using a smartphone heart rate monitor and it could just be that I've now been able to put a number to the heartbeat and its probably always dropped that low. I'm going to have to resist the urge to keep testing my pulse, that's my main concern regarding anxiety and my heart and its get obsessive at times!

  7. #7
    Join Date
    May 2013
    Posts
    3,300

    Re: Propranolol - New long term side effects....

    So did the doctor say it was ok to taper off, you didn't say.

    I was on propranolol from 2007 until 2015. I was started on 80mg slow release capsules once a day, but they caused me problems with side effects for most of that time. In the last year of taking them it was cut down to 20mg tablets twice a day, but relief really only came in 2015 when I was switched to another beta blocker called Bisoprolol and these suit me much better. I only take one 10mg tablet a day, the doctor said this was the same as taking 40mg of propranolol.

    I was originally given Propranolol for raised bp and migraines and they are one of the oldest of the beta blockers. My doctor tried for some time to get me to change to one of the newer versions but for me it was sticking with the devil I already knew, but i'm glad I made the change in the end as there are hardly any side effects now.

    With your pulse, yes it will be lower on them because their job is to stop too much adrenalin from irritating your heart. I suffer with erratic heartbeats which are benign but uncomfortable and Bisoprolol helps alot to ease them. You pulse will change with movement and that's normal, it changes when you inhale and exhale too.

    So depending on what your doc said about reducing the dose, your pulse should balance itself out when you find the right dose to suit you.

    ISB ☺
    __________________
    Without fear there cannot be courage - Christopher Paolini

  8. #8

    Re: Propranolol - New long term side effects....

    Quote Originally Posted by I still Believe View Post
    So did the doctor say it was ok to taper off, you didn't say.
    Blooming heck. That was one of the main things I wanted to put in my post! Haha.

    As I went to the docs because of a potential inner ear problem which has been making me feel off balance the last couple of weeks I thought I'd bundle in the beta blockers and my other issues with them. She said I should stay as I am for now (120mg a day) until my unsteadiness clears up with the nasal spray she prescribed me because when I get the tachycardia it makes me feel even more unstable.

    The last Doctor I saw (honestly I don't make a habit of seeing them!) was at an appointment of my wife's a few days ago and she suggested I should cut one 40mg tablet off a day for a few weeks and then half one of those for a couple of weeks then when I'm down to 40mg a day maybe switch it out for 10mg 3x a day. To be fair I went in hardcore as I often do cutting down meds (stupid I know) and cut one tablet put over 3 or 4 days and then on the fifth day I halved the evening one for 2 days and then I started with the tachycardia so now I'm stuck between a rock and a hard place. Do I start back on 3x 40mg a day or do I stick out just 80mg and hope the fast heart rate rebound evens itself out?

    I must say I didn't expect to be in this situation when I was prescribed 30mg as and when required for anxiety!

  9. #9

    Re: post op heart palpatations

    Hi all I've had a laparoscopy on Wednesday it went very well and I'm now home and my heart rate is so fast I can feel it coming out my chest!!!! I went to the Dr yesterday as I was a bit worried he said my pulse is raised but he's not worried at all....except I'm not iive had slight chest pain and I'm on venlafaxine 150mg x2 a day and 30/40mg I'm also on propranlol 10mg x3 a day my blood pressure has gone down but my pulse is so hard to reduce anyone else had experienced anythi g like this

  10. #10
    Join Date
    May 2010
    Posts
    63

    Re: Propranolol - New long term side effects....

    Hi Dr prescribed me 40 mg for anxiety to take with sertraline when i need it but to be honest really don't like my heart rate low 45bmp not sure on the rest as i feel
    Tiredness/fatigue every day and exhausted but i dont think its this medication as i hardly take it dr said it was mainly for me lowering antidepressants

Thread Information

Users Browsing this Thread

There are currently 1 users browsing this thread. (0 members and 1 guests)

Similar Threads

  1. Long term side effects on Lexapro?
    By jenniferelizab in forum Escitalopram / Lexapro / Cipralex
    Replies: 3
    Last Post: 27-12-16, 17:12
  2. Long Term Side Effects
    By InnerChaos1990 in forum Citalopram / Celexa
    Replies: 2
    Last Post: 13-08-16, 08:05
  3. Venlafaxine long term side effects?
    By captcha in forum Effexor / Venlafaxine
    Replies: 4
    Last Post: 11-03-14, 18:32
  4. Long term effexor side effects?
    By ConfusedByLife in forum Effexor / Venlafaxine
    Replies: 28
    Last Post: 18-12-13, 19:13
  5. Long term side effects?
    By 183 in forum Health Anxiety
    Replies: 1
    Last Post: 24-05-10, 21:53

Tags for this Thread

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •